Kansas, 2016

Flash Flooding and Hail in Kansas, May 24 to 25, 2016

May 24 to 25, 2016 · NWS ICT · 19 events in 9 counties and zones

A cluster of storms moved across portions of central and south central producing strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of storms moved across portions of central and south central producing strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:56 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 24, 2:56 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
356 AM CDT TUE MAY 24 2016

.SHORT TERM...(Today through Thursday night)
Issued at 355 AM CDT Tue May 24 2016

Forecast Highlight:
Sever thunderstorm potential increasing for much of South-Central
KS along & W of I-35/I-135 late this afternoon & Evening.

Today & Tonight:
Numerous strong & severe thunderstorms continue to occur across Nrn
KS in pronounced E/W-oriented convergent axis no doubt enhanced by
moisture-rich low-level jet/convective outflow interaction. Still
expect convection to s-l-o-w-l-y wane this morning as low-level jet
weakens. Attention shifts to this afternoon & evening, most notably
South-Central KS along & W of I-35/I-135. A mid-level shortwave is
still expected to strengthen considerably as it lifts ne from Ern
NM across the TX Panhandle this afternoon and reaching SW KS early
this evening. With high octane fuel continuing to stream N across
KS & the approaching shortwave inducing pronounced deep shear, both
speed & directional (more so directional) severe thunderstorms are
scheduled to develop from Ern parts of the TX & OK Panhandles to SW
& SC KS late this afternoon & evening. SPC has assigned an enhanced
risk for severe thunderstorms for these areas which clearly makes
sense. CAPES are extremely high & although the GFS may be getting a
a CAPE adrenaline rush by projecting MLCAPES venturing into 5000
to 6000J/KG country there's no doubt the airmass will be VERY
unstable. This warrants a "Severe Thunderstorms with Large Hail
and Damaging Wind" assignment to SC KS along & W of I-35/I-135.
There's also an increasing potential for a few tornadoes for these
areas during these periods. Stay tuned.

Wed-Thu Night:
The afore-mentioned mid-level shortwave will shear as it sprints NE
toward, then across, the Mid-MS Valley Wed Afternoon & Evening, but
a 2nd & stronger mid-upper shortwave is scheduled to surge SE from
the Nrn Rockies. This character will likely induce mid-level
cyclogenesis over AZ & NM Wed Night. As the strong mid-upper wave
pushes ENE toward the Front Range deep-scale ascent will increase
& also find rich moisture with which to interact. As such more
severe thunderstorms are very possible for the latter parts of the
work-week. Wed & Wed Night appear most volatile for SE KS.

.LONG TERM...(Friday through Monday)
Issued at 355 AM CDT Tue May 24 2016

With mid-range models in better agreement the inherited forecast
has been kept intact.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1136 PM CDT Mon May 23 2016

MVFR CIGS expected to prevail into much of Tuesday morning over
much of the area. Scattered elevated convection should also
develop and spread east across the area overnight with a few
strong storms possible. For now will include VCTS at most
terminals overnight with AMD for TEMPO as convection becomes
more imminent. Otherwise, gusty south to southeast winds can
be expected on Tuesday with mainly VFR conditions by midday
through the afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  68  86  69 /  60  60  10  10
Hutchinson      83  68  87  66 /  50  60  10  10
Newton          82  68  86  68 /  60  60  10  20
ElDorado        81  67  85  69 /  60  60  20  20
Winfield-KWLD   81  68  86  70 /  60  60  10  20
Russell         83  66  87  62 /  60  50  10  10
Great Bend      84  67  88  61 /  50  50  10  10
Salina          82  67  87  67 /  70  60  20  20
McPherson       82  68  86  66 /  60  60  10  10
Coffeyville     80  69  83  72 /  60  40  30  20
Chanute         81  68  82  72 /  60  40  30  30
Iola            81  68  82  72 /  60  40  30  30
Parsons-KPPF    81  68  83  72 /  60  40  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, May 24, 4:25 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT TUE MAY 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
525 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL, AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING FOR
MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS. AREAS AT GREATEST RISK
FOR SEVERE THUNDERSTORMS ARE ALONG...AND WEST...OF I-35 WHERE HAIL
CLOSE TO 2 INCHES IN DIAMETER...WINDS AROUND 70 MPH...AND A FEW
TORNADOES ARE ALL LIKELY. STRONG THUNDERSTORMS THAT MAY PRODUCE HAIL
CLOSE TO 1 INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE EXPECTED FOR
THE REMAINING AREAS. VERY HEAVY RAINS ARE ALSO POSSIBLE AND MAY
CAUSE FURTHER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE STILL FORECAST...MANY OF WHICH
WILL BE STRONG OR SEVERE. THE GREATEST CHANCE FOR SEVERE
THUNDERSTORMS WOULD BE THURSDAY AFTERNOON AND NIGHT...WHERE HAIL
CLOSE TO 2 INCHES IN DIAMETER AND 60 TO 70 MPH WINDS ARE BOTH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR SOUTH-CENTRAL KANSAS
ALONG...AND WEST...OF I-35 THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, May 23, 11:53 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT TUE MAY 24 2016

KSZ033-240630-
LINCOLN KS-
1253 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SYLVAN GROVE...OR
  26 MILES NORTH OF WILSON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9796 3921 9795 3908 9848 3913 9848
      3913 9849 3922 9849
TIME...MOT...LOC 0552Z 238DEG 22KT 3919 9835

RITZMAN
Special weather statement, May 24, 1:12 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT TUE MAY 24 2016

KSZ033-240815-
LINCOLN KS-
212 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LUCAS...OR 24
  MILES NORTH OF WILSON...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BARNARD AND ASH GROVE.

LAT...LON 3922 9793 3904 9793 3906 9848 3922 9849
TIME...MOT...LOC 0711Z 262DEG 46KT 3918 9841

RITZMAN

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 3 flash flood. Local standard time, as filed.

Hail, Russell

When
May 24, 4:28 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Hail, Kingman

When
May 24, 7:06 PM CST
Where
Kingman County, 2.65 mi SW of Zenda
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.420, -98.310

Hail, Kingman

When
May 24, 7:06 PM CST
Where
Kingman County, 0.69 mi S of Zenda
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.440, -98.280

Hail, Kingman

When
May 24, 8:00 PM CST
Where
Kingman County, 2.82 mi N of Zenda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -98.290

Hail, Kingman

When
May 24, 8:10 PM CST
Where
Kingman County, Penalosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.320

Sixty mph winds were also reported.

Thunderstorm Wind, Barton

When
May 24, 8:10 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.520, -98.780

Power lines were reported down and roofs were damaged in town.

Thunderstorm Wind, Kingman

When
May 24, 8:10 PM CST
Where
Kingman County, Penalosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -98.320

Sixty mph winds and quarter size hail were reported.

Hail, Reno

When
May 24, 8:11 PM CST
Where
Reno County, 1.38 mi N of Langdon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.870, -98.320

Thunderstorm Wind, Ellsworth

When
May 24, 8:38 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Thunderstorm Wind, Reno

When
May 24, 8:40 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.090

Two to six inch tree limbs were blown out of trees.

Thunderstorm Wind, Saline

When
May 24, 9:14 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Thunderstorm Wind, Reno

When
May 24, 9:24 PM CST
Where
Reno County, (Hut)hutchinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.870

Thunderstorm Wind, Harvey

When
May 24, 9:45 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -97.510

Several 2 to 4 inch tree limbs were blown out of trees.

Thunderstorm Wind, Harvey

When
May 24, 9:55 PM CST
Where
Harvey County, 3.87 mi E of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.040, -97.210

This report was via Twitter.

Hail, Kingman

When
May 24, 10:01 PM CST
Where
Kingman County, 3.83 mi E of Kingman Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.670, -98.050

Thunderstorm Wind, Butler

When
May 24, 10:37 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.940, -97.020

A 6 to 8 inch tree branch and a power pole were blown down.

Flash Flood, Sedgwick

When
May 25, 1:56 AM CST to 5:25 AM CST
Where
Sedgwick County, 0.88 mi SE of Wichita to 1.01 mi SSE of Wichita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.690, -97.320

Water was reported over the road and causing travel problems.

Flash Flood, Sedgwick

When
May 25, 2:31 AM CST to 5:25 AM CST
Where
Sedgwick County, 4.69 mi SSE of Derby to 4.83 mi SSE of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.490, -97.230

Several inches of water was reported over the road and causing travel problems.

Flash Flood, Sedgwick

When
May 25, 2:31 AM CST to 5:25 AM CST
Where
Sedgwick County, 2.59 mi ESE of Derby to 3.02 mi SE of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.530, -97.230

Water was reported over the road and causing travel issues.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639948, 639949, 639950, 639951, 639952, 639955, 639960, 639953, 639961, 639956, 639962, 639963, 639957, 639964, 639954, 639959, 639945, 639946, 639947.